Can You Become Addicted To Eye Drops?

01/02/2016 10:50 AM AEDT | Updated 15/07/2016 12:51 PM AEST
NEW! HIGHLIGHT AND SHARE
Highlight text to share via Facebook and Twitter
SelectStock via Getty Images
Young woman putting eye drops

Whether you use them to treat an allergy, cope with a dusty workplace or to de-sting your eyes after you've done 20 laps at the local chlorinated pool -- eye drops definitely have their advantages.

However, the readiness of their availability and the fact they not only soothe your eyes, but give them an aesthetically pleasing whiteness, means it can be easy to incorporate the use of eye drops into a daily routine.

But how much is too much? And can you really get addicted to them?

"There is certainly some potential to become dependent on a variety of common, over the counter (OTC) eye drops," Luke Arundel, senior resident optometrist at Optometry Australia told The Huffington Post Australia.

"Optometrists often treat cases of ‘rebound hyperaemia’ or ‘eye rebounding’ where patients have been using vasoconstrictor eye drops (drops which contain chemicals such as naphazoline, tetrahydrozoline or phenylephrine) to ‘whiten’ the eye and improve cosmetic appearance," Arundel said.

"Common brands include Visine, Murine and Clear Eyes, and they work by reducing the diameter of the blood vessels visible on the white part of the eye (the sclera), making the eye appear less red.

"These drops are meant to be used on a short term basis only and when used over long periods of time, the drops’ effect will wear off and cause the eyes to become redder and more irritated than before. People will often feel uncomfortable going to work with red eyes for fear that employers may think they are drunk or on drugs, so they enter a cycle of using more and more of the drops to whiten the eyes."

bloodshot eyes

Bloodshot eyes... not a good look.

OK... so how does it all work?

"Shrinking the blood vessels with these drops decreases the amount of oxygen, nutrients and natural defence agents the blood vessels can carry to structures in the eye," Arundel explained.

"When a long term user of these drops suddenly stops using them, the oxygen deprived structures will respond by signalling a need for more oxygen, and the body responds by making the blood vessels larger -- which then makes the eyes look much redder. "

However, even the most dedicated eye drop user need not fear -- you're not going to be red-eyed forever.

"The length of time someone has been using the drops will determine how long it takes for the body to recover, but it is possible to make a full recovery and reduce the body’s dependence on these chemicals," Arundel said.

"I'd say one of the bigger issues is that the underlying problem of the redness needs to be identified and addressed for the original problem to be solved. There are many causes of 'red eye' and a slit lamp microscope used by an optometrist is needed to make a proper diagnosis."

Anyone who suspects they may have eye rebounding or has problems with persistent red eyes is urged to see their local optometrist.

More On This Topic

Advertisement
Advertisement